Wegovy Constipation Relief
Wegovy has proven to be effective in promoting weight loss, but it can also cause constipation as a potential side effect.
Not everyone who takes Wegovy will be affected by constipation, but if you are, then this blog post is for you. We will explore how Wegovy can cause constipation and what to do about it.
Disclaimer: This is my expert opinion as a registered dietitian and doctor in clinical nutrition. I based my opinion on extensive research and experience working with patients taking weight loss medications
How Can Wegovy Cause Constipation?
Constipation is defined as having difficulty passing stools or having fewer than three bowel movements a week.
Here’s how this medication may contribute to constipation:
Slowing of Gastric Emptying
Wegovy works by mimicking the actions of a hormone called GLP-1, which is a receptor agonist that helps regulate appetite and food intake.
One of the effects of GLP-1 receptor agonists is to slow down the emptying of the stomach.
Eating slowly can help with weight loss by making you feel fuller. But it can also slow digestion, potentially causing constipation.
Reduced Intestinal Motility
GLP-1 receptor agonists like Wegovy can also affect the motility of the intestines.
Intestinal motility refers to the contraction and relaxation of the muscles in the gastrointestinal tract. This action moves food and waste through the digestive system. The slowdown in intestinal motility caused by GLP-1 receptor antagonist can result in sluggish bowel movements and contribute to constipation.
Decrease Fluid Balance
Another possible mechanism by which semaglutide can cause constipation is through decreased intake of fluids.
As a result, stools are drier and harder. This can make bowel movements more difficult and contribute to constipation.
Remember that not everyone who takes this type of medication will experience constipation. The occurrence and severity of it will vary from person to person.
If you’re taking Wegovy and suffering from constipation as a side effect, it’s essential to discuss this with your healthcare provider. They will be able to provide guidance on managing the problem or consider adjusting your treatment plan if necessary.
Tips for Natural Wegovy Constipation Relief
If you find that you’re constipated while taking this weight loss drug, there are several ways you can help manage and relieve the discomfort. Here are my top tips for relieving Wegovy constipation:
Eat Enough Fiber
Because Wegovy decreases hunger, many people reduce the amount of food they eat, including foods that are rich in fiber.
Consuming an adequate amount of dietary fiber promotes regular bowel movements. Fiber-rich foods to include in your diet are whole grains, fruit, vegetables, legumes, and nuts.
Aim for at least 25-30 grams of fiber per day.
Drinking plenty of water is essential for maintaining proper hydration and softening stools. Aim to drink at least eight glasses of water per day. You can also include other fluids such as soups or herbal tea to help meet your daily fluid needs.
Avoid excessive caffeine and alcohol, though, as it contributes to dehydration, which will worsen constipation.
Eat Small Frequent Meals
Because constipation can be caused by slow gastric emptying, this strategy can be effective. Try eating several smaller meals throughout the day rather than one or two large meals. Also, make sure these are nutritionally balanced meals.
Engaging in physical activity helps stimulate bowel movements and promotes intestinal motility. Aim for at least 30 minutes of moderate exercise, like brisk walking or cycling, most days of the week.
Establish a Regular Toilet Routine
Create a consistent schedule for using the bathroom. Make time in the morning or after meals to sit on the toilet for a few minutes. If you take your time, this can help trigger the natural urge to have a bowel movement.
There are various products available without a prescription that can provide temporary relief from constipation. These include fiber supplements, stool softeners, and laxatives.
However, since Wegovy is a prescribed weight-loss drug, you should talk to your physician about constipation or any other side effects you might be experiencing.
What Your Healthcare Provider Can Do
One possible reason for your constipation is that you’re not tolerating your current dose. Your doctor or healthcare provider might have to adjust the amount you’re taking.
Review Other Medications
If you’re taking other medications, some of them may contribute to constipation as a side effect. Consult with your healthcare provider to review your medication regimen and discuss possible alternatives or adjustments, if necessary.
Remember, it’s essential to discuss any concerns or persistent constipation symptoms with your healthcare provider, as they can provide tailored advice based on your individual circumstances.
Your healthcare provider might also prescribe medications to relieve constipation. As an alternative, your doctor might suggest over-the-counter medications.
When to Seek Medical Advice
If your constipation persists or becomes severe, it’s important to seek medical advice. Your healthcare provider can evaluate your specific situation and provide personalized guidance and recommend additional interventions if needed.
My Expert Opinion
When patients taking semaglutide talk to me about being constipated, we review their diet and lifestyle. Often, we discover that they are not eating enough fiber-rich foods. We work on ways to gradually increase their dietary fiber intake. Insufficient fiber in the diet is one of the most common issues.
Other frequently reported causes are not drinking enough water or not moving enough throughout the day.
Taking simple steps to alleviate these problems often minimizes the discomfort.
However, I encourage patients with constipation to talk to their physician to evaluate their personal situation fully.
Dr. Su-Nui Escobar, a Registered Dietitian/Nutritionist in Miami, FL, is dedicated to empowering women in perimenopause and menopause to live healthier, more satisfying lives.
With a doctorate in clinical nutrition from the University of North Florida, she has expertise in menopause and weight loss, including the unique challenges faced by those on weight loss medications.
Su-Nui’s passion for her field is evident in her previous role as the Academy of Nutrition and Dietetics spokesperson.